Live

Watch CBSN Live

N.Y. hospital patients potentially exposed to HIV, hepatitis through reused insulin pens

BUFFALO, N.Y. More than 700 patients admitted to the Veterans Affairs Western New York Healthcare System over a two-year period may have been exposed to HIV, hepatitis B and hepatitis C, authorities said Monday.

Officials made the announcement following a review that found that multi-dose insulin pens intended for use by a single patient may have been used on more than one person. On Monday, officials asked why a Buffalo veterans hospital may have used the pens on many patients, causing an HIV scare.

Although the needles were changed, the stored insulin could have been contaminated by a back flow of blood with each use, experts said.

On Monday, members of the region's congressional delegation sought an investigation.

"Is this situation isolated to the VA Medical Center in Buffalo or is it reflective of a systemic problem in patient labeling that has endangered veterans throughout the VA healthcare system?" Rep. Brian Higgins, D-N.Y., asked in a letter to Veterans Affairs Secretary Eric Shinseki.

The hospital, in a statement to The Associated Press, said only inpatients in Buffalo were affected.

Federal health agencies have been warning against sharing insulin pens for several years. The Food and Drug Administration issued an alert in March 2009 after learning that more than 2,000 patients may have been exposed at a Texas hospital between 2007 and 2009.

A clinical alert from the last year came amid continued reports of the practice.

"This just shouldn't happen, but it does," Dr. Melissa Schaefer of the CDC said Monday, "and I think the incidents we hear about are likely underreported.

More than 150,000 patients have been impacted by unsafe injection practices since 2001, according to CDC, causing irreparable damage by exposing patients to bloodborne illnesses, such as hepatitis and HIV, and to life-threatening bacterial infections. The CDC launched its "One & Only Campaign" to empower patients and health care providers to insist on nothing less than safe injections -- every time, for every patient.

"Reuse of insulin pens for more than one patient essentially is akin to syringe reuse," she said. "You can get back flow of blood into that syringe or cartridge that contains the insulin and then you potentially expose others patients. And changing the needle wouldn't make it safe for multi-patient use."

Ignorance of the danger may be a factor, experts said, with hospital employees mistakenly viewing the pens like multi-dose drug vials that are meant to safely supply more than one patient if each dose is drawn with a new needle.

"As we get new technology, it's just re-educating personnel," Schaefer said.

The Buffalo hospital said it began using insulin pens in October 2010. An inspection in November 2012 led to the discovery of pens in medication carts without patient labels and the likelihood they may have been used on more than one patient.

"There is a very small chance that some patients could have been exposed to the hepatitis B virus, the hepatitis C virus or HIV, based on practices identified at the facility," a Friday memo from the VA to the region's congressional representatives said.

Rep. Chris Collins, R-N.Y., spoke with the undersecretary for health at the Department of Veterans Affairs, spokesman Grant Loomis said, and was told veterans would be contacted beginning Monday.

The VA said it was establishing a nurse-staffed call center to notify and respond to veterans' questions and arrange blood tests and any necessary follow-up care. Employees would also receive educational material on the appropriate use of insulin pens, the agency said.

"Once this was identified, immediate action was taken to ensure the insulin pens were labeled and only used according to pharmaceutical guidelines," the hospital's statement said.

The VA's National Center for Patient Safety, meanwhile, has been asked to prepare a safety alert for all VA facilities, spokesman Josh Taylor said. The notices are designed to reinforce best practices for patient care.

In 2009, Fort Polk's Bayne-Jones Army Community Hospital contacted and tested 15 patients who might have been injected with insulin from a pen first used on another patient. Hospital records don't indicate that any became ill because of those injections, spokeswoman Kathy Ports said Monday.

Patients exposed to potentially contaminated injections have been the focus of other recent health scares.

Last year, former lab technician David Kwiatkowskiwas charged with stealing syringes of the powerful painkiller fentanyl from the cardiac catheterization lab at New Hampshire's Exeter Hospital and replacing them with saline-filled syringes tainted with his own blood. Thirty-two people in New Hampshire have been diagnosed with the same strain of hepatitis C that Kwiatkowski carries, along with six in Kansas, five in Maryland and one in Pennsylvania. Kwiatkowski worked as a traveling cardiac technologist in 18 hospitals in seven states, moving from clinic to clinic.

In July 2012, 8,000 patients of Colorado oral surgeon Dr. Stephen Stein were warned to get tested for HIV and hepatitis after the doctor had been found to reuse needles for procedures on multiple patients. At least three possible infections were reported.

View CBS News In